Iowa, 2005

Tornado and Damaging Winds in Iowa, May 26, 2005

May 26, 2005 · NWS DMX · 4 events in 3 counties and zones

Thunderstorms developed during the mid to late afternoon hours and persisted into the evening. A weak trough of low pressure moved through the state during the afternoon setting off the first line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed during the mid to late afternoon hours and persisted into the evening. A weak trough of low pressure moved through the state during the afternoon setting off the first line of thunderstorms. A cold front dropping south through South Dakota formed another line of thunderstorms to the northwest. These storms raced southeast into the state at nearly 50 kts. The airmass was fairly unstable as a closed upper level low was settling into the area and the cold pool was in place aloft. Freezing levels were in the 8000 to 8500 foot range. The Lifted Index was around -5 by late afternoon with 800-1000 J/kg of CAPE. The airmass was quite dry in the low levels with soundings showing an inverted "V" type structure in a unidirectional profile. Considerable virga was reported with most of the storms producing 45 to 55 MPH winds as they passed. A few produced small hail, and one produced a tornado that touched down briefly in a rural area of Butler County. Damage was spotty with small limbs being taken down. High winds tore a stop sign out at the base in Dallas County at Woodward. Trees were downed in the city of Boone in Boone County. The storms weakened quite rapidly once sunset occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 1:45 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 26, 1:45 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU MAY 26 2005

.DISCUSSION...
MAIN NEAR TERM CONCERNS INCLUDE CONVECTIVE TRENDS LATE AFTERNOON
THROUGH THIS EVENING...AND POTENTIAL FOR ISOLD SVR HAIL/WIND GUSTS.
LOW AND MID LEVEL LAPSE RATES ARE RUNNING 7-8 DEGREES C/KM...WITH
CAPES ON THE ORDER OF 1000-1500 J/KG. STORMS ARE CURRENTLY
DEVELOPING IN NORTHWEST IOWA ALONG NOSE OF MID-LEVEL S/W. WOULD
EXPECT THE NORTHERN HALF OF THE CWA WILL HAVE HIGHEST COVERAGE OF
STORMS THROUGH 7 PM...WITH LINGERING SHOWERS AND MAYBE A RUMBLE OF
THUNDER DURING THE EVENING.  WITH DRY ADIABATIC SOUNDINGS UP THROUGH
ABOUT 750MB...THERE IS POTENTIAL TO MIX DOWN SOME STRONG
WINDS...WITH SMALL HAIL ALSO A THREAT. THE 500MB COLD POOL AROUND
-25 C WILL ROTATE ACROSS NORTHERN IOWA...PRODUCING SOME CONCERN FOR
COLD AIR FUNNELS. LCLS AND CLOUD BASES REMAIN HIGH SO LITTLE
CONCERN FOR ANY FUNNELS REACHING THE GROUND. ANY SEVERE THREAT
SHOULD BE LIMITED AFTER 00Z.

ON FRIDAY THE UPPER LOW OVER CANADA CONTINUES TO BRING A NW FLOW
OVER THE CWA AND PUMP IN COLDER AIR.  SEVERAL SHORTWAVES WILL
CONTINUE TO ROTATE THROUGH THE FLOW AND WITH THE COLD POOL ALOFT THE
POTENTIAL FOR SHOWERS REMAINS.  THE AIRMASS IS A BIT MORE STABLE
TOMORROW AND WE SHOULD SEE MORE CLOUDS AROUND THAN TODAY WHICH WOULD
HINDER ANY DESTABILIZATION.  HOWEVER...AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT.  MUCAPES DURING PEAK HEATING TOMORROW ARE
CONSIDERABLY LESS THAN TODAY WITH VALUES FROM 200-600 J/KG BUT GIVEN
THE STEEP LAPSE RATES DURING PEAK HEATING I KEPT ISOLATED STORMS IN
THE GRIDS.  ONCE THE SUN SETS WE SHOULD SEE THE SHOWERS DISSIPATE
AND THE CLOUDS THIN.  THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
KEEPING UNSEASONABLY COOL TEMPERATURES OVER THE CWA ALONG WITH
CHANCES FOR SHOWERS AND/OR ISOLATED STORMS.  IT DOES APPEAR THAT THE
UPPER LOW FINALLY PUSHES EAST BY MONDAY.  THE FINAL COLD SHOT WILL
COME LATE SUNDAY AND MONDAY WITH MANY LOCATIONS ACROSS THE CWA
REMAINING IN THE 60S FOR HIGHS.  I HAVE INCREASED POPS OVER THE AREA
TO ACCOUNT FOR THE SHORTWAVE AND SUBSEQUENT PUSH OF COLD AIR MONDAY
AFTERNOON.

THROUGH THE REMAINDER OF THE EXTENDED...AN UPPER RIDGE BUILDS INTO
THE REGION BY TUESDAY AND TEMPS BEGIN TO MODERATE BY DAY 6 AND 7.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY/FAB
Hazardous weather outlook, May 26, 12:45 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT THU MAY 26 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
NORTHERN AND CENTRAL IOWA THIS AFTERNOON AND EARLY THIS EVENING. A
FEW STORMS COULD BE SEVERE...WITH HAIL UP TO QUARTER SIZE...AND
ISOLATED WIND GUSTS AROUND 60 MPH. THE HIGHEST CHANCE FOR SEVERE
STORMS IS NORTH OF HIGHWAY 30. COLD AIR FUNNEL CLOUDS COULD ALSO
DEVELOP...MAINLY NORTH OF HIGHWAY 20. THIS TYPE OF FUNNEL IS
NORMALLY BRIEF...AND RARELY BECOMES A TORNADO OR CAUSES DAMAGE.
THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH 7 PM THIS EVENING.

IAZ074-075-081>086-092>097-271115-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS AFTERNOON
AND DURING THE EARLY EVENING. THESE STORMS WILL BE NON SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAW/KINNEY

The radar

The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Butler

When
May 26, 3:28 PM CST
Where
Butler County, 2 mi S of Greene
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -92.800

Brief touchdown in open field south of town.

Thunderstorm Wind, Dallas

When
May 26, 3:55 PM CST
Where
Dallas County, Woodward
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.850, -93.933

Thunderstorm Wind, Boone

When
May 26, 5:13 PM CST
Where
Boone County, Boone Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.050, -93.850

Thunderstorm Wind, Boone

When
May 26, 7:30 PM CST
Where
Boone County, Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -93.883

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446458, 5446459, 5446460, 5446461.